PRACTICE QUESTIONS, VERIFIED ANSWERS
& DETAILED RATIONALES | COMPLETE
MEDICAL-SURGICAL NURSING REVIEW
MED SURG 2 FINAL ATI STUDY GUIDE 2026 | PRACTICE QUESTIONS, VERIFIED
ANSWERS & DETAILED RATIONALES
DOCUMENT OVERVIEW
• This comprehensive study guide contains 200 practice questions with verified
answers and detailed rationales designed to prepare you for the ATI Medical-
Surgical Nursing Final Exam 2026.
• Study effectively by reviewing each question carefully, attempting to answer
before checking the answer key, and understanding the rationale to reinforce
critical nursing concepts across all major medical-surgical nursing domains.
QUESTION 1: A 65-year-old male client is admitted to the cardiac unit with a
diagnosis of acute myocardial infarction. The nurse assesses the client and
finds diaphoresis, chest pain radiating to the left arm, and ST-segment
elevation on the ECG. What is the priority nursing intervention?
A) Administer aspirin 325 mg PO immediately
B) Obtain a 12-lead ECG and notify the provider immediately
C) Place the client on continuous cardiac monitoring and establish IV access
D) Administer morphine for pain management
E) Check the client's blood glucose level
CORRECT ANSWER: C
RATIONALE: Placing the client on continuous cardiac monitoring and establishing IV
access is the priority nursing intervention in acute myocardial infarction. While
aspirin and ECG are important, the immediate priority is hemodynamic stability and
,IV access for emergency medications. Continuous cardiac monitoring allows
detection of dysrhythmias, and IV access enables rapid medication administration if
needed. Though pain management is important, the priority is stabilization and
assessment.
QUESTION 2: A 58-year-old female client presents to the emergency
department with sudden onset severe chest pain described as "ripping" that
radiates to the back. Blood pressure is 180/110 mmHg. The nurse suspects
aortic dissection. What is the most appropriate initial action?
A) Start an IV and prepare for immediate transfer to ICU
B) Administer nitroglycerin sublingual immediately
C) Place the client in Fowler's position and apply oxygen
D) Notify the provider and prepare for emergency diagnostic imaging
E) Obtain a detailed health history before notifying the provider
CORRECT ANSWER: D
RATIONALE: Notifying the provider and preparing for emergency diagnostic imaging
is the most appropriate initial action. Aortic dissection is a life-threatening
emergency requiring immediate provider notification and urgent CT angiography or
TEE for diagnosis. While IV access and ICU transfer are important, the priority is
diagnosis confirmation. Nitroglycerin can be administered but only after provider
order. The characteristic "ripping" pain radiating to the back is classic for aortic
dissection, requiring emergency intervention.
,QUESTION 3: A 72-year-old male client with chronic heart failure is prescribed
digoxin. The nurse teaches the client about signs of digoxin toxicity. Which
statement by the client indicates understanding?
A) "I should report yellow-green halos around lights and confusion."
B) "I should increase potassium intake to prevent toxicity."
C) "I should take an extra dose if I miss a dose."
D) "I should stop taking the medication if I experience nausea."
E) "I should take the medication with meals to prevent GI upset."
CORRECT ANSWER: A
RATIONALE: Yellow-green halos around lights and confusion are classic signs of
digoxin toxicity that should be reported immediately. Other signs include visual
disturbances, nausea, vomiting, anorexia, and dysrhythmias. The client should not
increase potassium intake without provider order as this can increase toxicity risk.
Never double-dose digoxin. Nausea can be a sign of toxicity, not just a side effect.
Digoxin can be taken with or without food. Teaching the client to recognize and
report early signs of toxicity is crucial for safe medication use.
QUESTION 4: A 55-year-old client with hypertension is started on lisinopril, an
ACE inhibitor. The nurse should monitor for which priority adverse effect?
A) Hypoglycemia
B) Persistent dry cough
C) Hypokalemia
D) Increased heart rate
E) Fluid retention
CORRECT ANSWER: B
, RATIONALE: A persistent dry cough is the most common and bothersome adverse
effect of ACE inhibitors, occurring in 10-20% of clients. It results from accumulation
of bradykinin in the lungs due to ACE inhibition. While the cough is not dangerous,
it often leads to medication discontinuation. Hyperkalemia (not hypokalemia) can
occur with ACE inhibitors due to decreased aldosterone. The nurse should teach
the client about this potential effect and reassure that it resolves when the
medication is discontinued if needed.
QUESTION 5: A 68-year-old female client with atrial fibrillation is prescribed
warfarin. The nurse teaches the client about medication interactions. Which
food should the client limit?
A) Tomatoes
B) Green leafy vegetables
C) Eggs
D) Milk products
E) Red meat
CORRECT ANSWER: B
RATIONALE: Green leafy vegetables containing vitamin K should have consistent
intake as they interfere with warfarin effectiveness. High vitamin K intake reduces
warfarin's anticoagulant effect by competing for the same receptor sites. The client
should maintain consistent intake rather than eliminate them, and notify the
provider of dietary changes. Tomatoes contain some vitamin K but in lower
amounts. Eggs, milk, and red meat do not significantly affect warfarin therapy. INR
should be monitored regularly, and the client should be taught about consistent
dietary intake of vitamin K foods.